New Jersey, 2002

Wildfire in New Jersey, August 15 to 28, 2002

August 15 to 28, 2002 · NWS PHI · 2 events in 2 counties and zones

A wildfire on the Fort Dix Military Reservation consumed about 3,000 acres of forest, fields, old cranberry bogs and swamps. Peat and underground roots helped spread the fire as drought conditions left the vegetation in a flammable state.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire on the Fort Dix Military Reservation consumed about 3,000 acres of forest, fields, old cranberry bogs and swamps. Peat and underground roots helped spread the fire as drought conditions left the vegetation in a flammable state. The fire began during the afternoon of the 15th during the middle of another stretch of hot and humid weather. It was believed that the sun's heat ignited a practice ammunition round in the Range 71 area. The fire was centered about 4 miles southeast of Plumstead Township's New Egypt section and west of County Route 539. Smoke from the fire reached 40 miles to the northeast in Woodbridge (Middlesex County) and ashes from the fire reached 30 to 35 miles away in Old Bridge (Middlesex County). The fire consumed fields and forests from Ranges 61 to 85 in Ocean and Burlington Counties. While it was contained on the 17th, underground flare-ups kept firefighters busy until rain at the end of the month finally extinguished it. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 9:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 9:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EDT THU AUG 15 2002

CURRENT FCST LOOKS ON TRACK. SOME CLOUDS WILL MOVE IN FROM JUST
WEST OF THE CWA ESPECIALLY IN THE POCONOS AND LEHIGH VALLEY BUT THE
CURRENT PARTLY SUNNY SHOULD HANDLE THE SITUATION. WITH PLENTY OF
MOISTURE AROUND (DEWPOINTS IN THE LOW 70S) AND VORT MAX MOVING BY
JUST TO THE NORTH...SPC HAS EASTERN PA AND WESTERN NJ IN SLIGHT
RISK. SPS HAS BEEN REISSUED. EXCESSIVE HEAT CONTINUES AS WELL AND
NPW HAS ALSO BEEN REISSUED.  WILL NEED TO TAKE A SECOND LOOK AT
FRIS TEMPS TO SEE IF EXCESSIVE HEAT WARNING IS STILL WARRANTED FOR
TOMORROW.

PREV AFD BELOW
##################################################################

DISC: THE WESTERN ATLC BOOK-END REMAINS ALONG THE COAST THRU
SUNDAY...THEN A COLD FRONT PUSHES BY BRINGING AN END TO THE
CURRENT HOT SPELL SUN NIGHT. BEFORE THEN HOWEVER...HOT AND HUMID
CONDITIONS AGAIN TODAY ALTHO TEMPS WILL BE A FEW DEGRESS LOWER THAN
PAST TWO DAYS BUT STILL IN THE MID 90S. SHOWERS/TSMS OCCURED EARLY
WED MRNG IN BERKS CO AND TSTMS ALMOST INTO OUR PCOONO ZONES IN THE
AFTERNOON. A LARGE PART OF THE CFA IS UNDER A THREAT OF SVR TSTMS
LATE THIS AFTERNOON. AN SPS WILL BE ISSUED LATER THIS MORNING.

TEMPERATURES IN THE LOW TO MID 90S AND DEW POINTS IN THE LOWER 70S
WILL COMBINE TO BRING HIS OF 100-105 IN THE HIGHLY URBANIZED AREAS
A FEW MILES EITHER SIDE OF DELAWARE RIVER. TEMP AT PHL AIRPORT IS 79
AT 4 AM. WE SHOULD DROP A FEW MORE DEGREES BUT IF WE DONT WELL
BREAK THE HIGH MIN FOR THE DATE OF 78 LAST SET IN 1988. THE RECORD
FOR TODAY IS 98 SET IN 1988 WHICH IS ALSO THE YEAR WHICH HAS THE
DISTINCTION OF BEING THE COLDEST YEAR FOR OCEAN TEMPERATURES SINCE
1911. IN A TWO WEEK STRETCH THE OCEAN DROPPED FROM 80 DEGREES TO A
RECORD SETTING COLD OF 53 DEGREES WITH A READING OF 49 ON AUG 15TH
AROUND ABSECON INLET.

ON FRI TEMPERATURES WILL HAVE TO STRUGGLE TO REACH 90 WITH CLDS AND
CHANCE OF SHOWERS. THE DEW POINTS WILL REACH INTO THE LOW TO MID 70S
AND IT WILL REMAIN VERY HUMID. LATEST RUN OF THE HEAT INDICES SEE US
BARELY REACHING THE THRESHOLD BUT GIVEN THE UNCERTAINTY WILL LEAVE
HEAT WARNING AS IS AND TAKE ANOTHER LOOK WITH LATE MORNING MODEL
RUNS.

RECORDS TODAY ARE (ALL 1988) ABE 97- ACY 100- ILG 98- PHL 98  AND
RDG 96. GED 95 IN 1985 - TTN 93 IN 1959.

ANY TSTMS LIKELY TO BE ACCOMPANIED BY VERY HEAVY RAIN IN AN AIRMASS
WITH PWS >1.5 INCHES AND DAMAGING WINDS.

PERSISTENT S TO SW WIND ON THE BAY AND OCEAN BUT REMAINING BELOW SCA.

HAVE A GOOD DAY

FCSTID = 16
ABE   93  73  85  73 /  30  30  40  40
RDG   93  73  85  73 /  30  30  40  40
PHL   94  74  90  73 /  30  30  40  40
12N   91  73  83  73 /  30  30  40  40
SMQ   91  73  82  73 /  30  30  40  40
TTN   94  74  86  74 /  30  30  40  40
MIV   91  75  82  75 /  20  30  40  40
ACY   85  76  80  76 /  20  30  40  40
ILG   94  74  86  74 /  30  30  40  40
DOV   94  76  88  75 /  30  30  40  40
GED   94  76  88  75 /  30  30  40  40
ESN   94  76  88  75 /  30  30  40  40

.PHI...
DE...EXCESSIVE HEAT WARNING TODAY THROUGH FRIDAY FOR ZONE DEZ001.

MD...NONE.
NJ...EXCESSIVE HEAT WARNING TODAY THROUGH FRIDAY FOR ZONES
NJZ015...NJZ017>019.

PA...EXCESSIVE HEAT WARNING FOR TODAY THROUGH FRIDAY FOR ZONES
PAZ067>071.

EBERWINE

In the hours before

Special weather statement, Aug 15, 9:15 AM EST, 4 hours 15 minutes before
DEZ001-MDZ008-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-
160000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT THU AUG 15 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
EASTERN PENNSYLVANIA...EXTREME NORTHEAST MARYLAND...NORTHERN
DELAWARE AND WESTERN NEW JERSEY...

CONDITIONS ACROSS THE REGION ARE FAVORABLE FOR THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY THIS EVENING AND SOME MAY BE SEVERE.
ALTHOUGH NOT ALL AREAS WILL HAVE THUNDERSTORMS...THOSE THAT DO FORM
WILL BE ACCOMPANIED BY ISOLATED DAMAGING WINDS VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ocean

When
August 15, 1:30 PM EST to August 28, 11:00 PM EST
Where
Ocean County, 4 mi SE of New Egypt
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Wildfire, Burlington

When
August 15, 1:30 PM EST to August 28, 11:00 PM EST
Where
Burlington County, 2 mi E of Whitesbog
Reported by
NEWSPAPER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318173, 5318174.